Lyrica And Tooth Loss

Updated
6stringer Says:

I have been prescribed Lyrica for over 4 years. Before this I had near perfect teeth - save for a few cavities. After about a year of taking the highest dose 3x my teeth started to get "brittle" and would simply break off while eatingor simply fall out sometimes. Has ANYONE heard of this or knows somone it has happened to also?

12 Replies

Earliest Newest Votes
1
Verwon Says:

Lyrica, as well as a lot of other medications, can cause dry mouth as a side effect. When this happens, even if it isn't bad enough for you to really notice, it allows bacteria to remain on your teeth that would normally be washed away by your saliva.

Learn more Lyrica details here.

Thus, any time you are taking a medication for a long period of time, your normal dental routine may not be enough. You might have to put some more effort in to save your teeth, such as always carrying a bottle of water with you and sipping regularly to keep your mouth moist, as well as brushing and visiting your dentist more frequently.

How bad have your teeth gotten?

Was this helpful? 0
2
Cherie M Says:

I have never had perfect teeth but my parents were extremely proactive and taught me due to the same. I saw my dentist for cleanings 2-3 times a year and took care of any problems immediately. After a heart attack at the age of 48 I was diagnosed with fibromyalgia and given lyrica. I was also put on disability from my teaching position because the brain fog became a hindrance to my teaching abilities and responsibilities not to mention the constant headaches. I immediately gained about 50 lbs and I am still struggling with the additional weight but the worst thing is that within a year my occasional small cavities turned into a regular occurrence with every visit and they became larger and more numerous in nature. Even with insurance I was unable to keep up with the cost of the dental procedures and my dentist told me that to completely repair my teeth to date was $30,900 plus the additional problems he expected. The pain was so severe in my mouth I was unable to eat properly so my husband and I made an appointment with a dental implant facility (clear choice). The cost was $40,000. That was more than we make in a year so my husband took out a $4000 loan to have all my teeth pulled and dentures put in.

My advice to anyone is DO NOT TAKE LYRICA or get off (with doctor assistance) AS SOON AS POSSIBLE.

Personally, I have not found the reduction in pain to be that significant and it certainly doesn't make up for the pain I have wearing dentures. Remember, those nerves that hurt with fibromyalgia are all over your body....including your mouth!

Was this helpful? 2
3
SoTexKel Says:

HAPPENING TO ME!! The last two weeks I’ve cracked a molar into pieces, and losing shards of tooth in the front at the gum line. I HAVE HAD PERFECT TEETH TILL NOW!!! Like the weight gain and other s/e aren’t ENOUGH?!?! MAD AS HELL.

Was this helpful? 2
4
Christina King Says:

I have had 2 teeth fall out and 4 more are bad right now. One about to fall out.

Was this helpful? 1
5
Howard Says:

I hope I'm one of the lucky ones and if so it's because of this website and your stories. I do not have good teeth in that I wore most of the enamel off of them in my teens. But I have only had one cavity in the past 30+ years and have NEVER had any problems with my gums. Three weeks ago I was prescribed Lyrica for insomnia. I did 150 mg per day for 2 weeks and the doctor bumped it up to 300 mg last week. Towards the end of the 1st 2 weeks I started experiencing mild to moderate gum pain and immediately on increasing the dose, the pain became so severe that I couldn't eat solid food. My gums started bleeding intermittently and I developed constant pain in 5-6 of my teeth. I was completely baffled because the onset of these issues was so fast and I had made no changes in my lifestyle or diet (and I eat low carb with zero refined sugar). I was actually Googling Lyrica because of coordination problems that also coincided with my use of Lyrica when I hit paydirt here.

Thank all of you who have shared your stories! As for the poster who thinks these dental problems are caused by dry mouth, I cannot agree. It seems much more likely that Lyrica is directly toxic to certain types of cells because of its impact on calcium channels (and possibly other body systems; we still do not really understand how Lyrica 'works'). It has been demonstrated in studies to kill brain cells in crucial regions of the brain, to destroy mitochondria, and to shrink brain size. I would bet good money that it kills more than brain cells and that its cytotoxic effects are widespread throughout the body in a manner similar to chemo agents in cancer. Sadly we will probably never have proof of this because the manufacturers are certainly not going to fund the necessary research studies and after Dec 2018 when the patent expires, Pfizer's only concern will be coming up with a patentable 'next generation' version of Lyrica, just as Lyrica was its 'new and improved' version of Neurontin when the patent on that drug expired.

Was this helpful? 4
6
MAC Says:

I have lost all but 4 teeth on my upper teeth and several on the bottom. The teeth that had crowns or bridges went first. They will just dissenigrated when I bite down on something. I'm on disability and can't afford the cost of getting dental help. I just stay home most of the time and try to avoid being around other people because it's so embarrassing.

Was this helpful? 0
7
Christina King Says:

I've had the same thing happen. Some teeth break and fall out and some just fall out! I've been on the same dose for 3 or 4 years also. So far I've lost 3 teeth and about to lose 3 more.

Was this helpful? 0
8
Kathy K Says:

Re: Christina King (# 4) Expand Referenced Message

I'm having the same problem. Have had 4 molars now that fractured beyond help. Needing more implants which is extremely expensive. Wondering if there are any lawsuits related to this loss of health and financial hardship?

Was this helpful? 0
9
Desiree Says:

Re: Howard (# 5) Expand Referenced Message

Thank you for sharing. My story is similar to yours. I have went to the dentist twice this year with unexplained pain. I finally decided to Google teeth problems with Lyrica. I was on neurontin and switched to Lyrica. I have an appointment this week because I cannot stand this mouth pain that wakes me up and hopefully my teeth can be saved. I have been on Lyrica for seven months

Was this helpful? 0
10
Jake Says:

Yes, me as well, and been on Lyrica for 2 years.

Was this helpful? 0
11
Heather Says:

Re: Cherie M (# 2) Expand Referenced Message

Thanks Cherie for your wise advice. I was told I had neurological nerve pain at least 20 years ago. I have been on Lyrica for about 15 years now. It dulls the pain but it never went back to my old normal. What I have given up in the end of this journey has not been worth it and I would also advice that someone being told they should take Lyrica to do whatever you can to avoid this as long as you can. You may indeed lose all your teeth as I have and that is harder to deal with than you may think but there are many other trade offs you have to give as well. Be sure you are ready to suffer other conditions before you take Lyrica or Gabepentin of any name. It is a life CHANGER!

Was this helpful? 0
12
Heather Says:

Re: Howard (# 5) Expand Referenced Message

Hi
Hope you have stopped taking LYrica ? I didn't and what a price in many ways I have had to pay. Pfizer should pay for all our dental and health bills!

Was this helpful? 0

More Discussions:

lyrica and teeth loss

i have had all the systoms i have read my lastest is teeth loss, been on ;yrica since 05 always confused ,nnever drive b...

6 REPLIES
Lyrica Memory Loss and Other Issues

Hi all. I've been taking 300mg of lyrica for 7 mo. which has been a miracle for my spine nerve damage however I have...

4 REPLIES
Lyrica side effects of long term use and teeth loss

I have been on lyrica from the very beginning of release 12-01-05. I have major side effects taking 900mg a day, now hav...

31 REPLIES
Lyrica Side Effects results in loss of 13 teeth

I am the patient of a pain management physician because there is nothing else that can be done for my back other thantry...

136 REPLIES
Lyrica Has Seriously Impaired My Mind... Memory loss

Lyrica Has Seriously Impaired My Mind And Damaged My Parotid Gland. After only 2 and 1/2 weeks on it (for neurogenic pai...

20 REPLIES
Does anyone taking Lyrica have memory loss?

I have been on Lyrica for about 8 months now and I am having fantastic results. My dr is trying to increase my dosage an...

462 REPLIES
Lyrica and Alcohol

You are not supposed to drink while on Lyrica. I made the big mistake of doing that. I took my dose in the morning and t...

95 REPLIES
Lyrica and a fat belly

I have been taking Lyrica 150 mg twice a day with 100mg sustained release tramadok (ultram) I have severe post hepetic n...

15 REPLIES
Lyrica and Liver Damage?

I had some weight gain, like 10 to 15 pounds. What really bothers me, is after using this product I have been diagnosed ...

11 REPLIES
Lyrica And Fluoxetine

Has anyone had side effects taking Lyrica And Fluoxetine together? Such as mood swings, concentrating on things, forgetf...

8 REPLIES